Alert archive / Oklahoma / Tornado Warnings in 1996
Tornado Warning 59, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Oct 20, 1996, 7:07 PM CDT for Stephens County, Oklahoma. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 20, 1996, 7:07 PM CDT (00:07 UTC)
- Expired
- Oct 20, 1996, 7:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Stephens County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 20, 7:21 PM CDT | Hail 1.75 | Empire City, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2190 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 210010
TOROKC
OKC137-210045-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
707 PM CDT SUN OCT 20 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 745 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN SOUTHWESTERN OKLAHOMA
STEPHENS
INCLUDING THE FOLLOWING LOCATIONS
COMANCHE...CORUM...DUNCAN AND EMPIRE CITY
AT 707 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO JUST TO THE
SOUTHWEST OF THE DUNCAN AREA. SPOTTERS IN THIS AREA REPORT A WALL CLOUD
WITH ROTATION. THE MOST DANGEROUS PART OF THE STORM WILL MOVE THROUGH
THE AREA FROM DUNCAN SOUTHWARD TO NEAR COMANCHE. RTHE STORM WAS MOVING
EAST AT 35 MPH.
TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE. OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BOrDY. AVOID WINDOWS. ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.
LAT...LON 3436 9778 3436 9813 3454 9815 3454 9779What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 20, 3:57 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Oct 20, 3:57 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 330 PM CDT SUN OCT 20 1996 CDFNT HAS EDGED INTO NWRN CORNER OF OK THIS AFTN WHILE TO THE SW AN AREA OF SCT TSTMS HAS DVLPD IN THE SERN TX PH. FNT MOVG ON THROUGH MUCH OF THE FA TNGT WHILE LARGE AMP UPR TROF DVLPS AND APRCHS FM THE W. SUF DESTABILIZATION TO WARRANT MENTION OF TSTMS MST ALL ZONES TNGT THO LO LVL MSTR WL BE SHALLOW DUE TO VEERING LO LVL WNDS AHD OF THE FNTL ZONE. THE REAL CAA LAGS THE FNT CONSIDERABLY AND WL GET STARTED LATE TNGT AND TMRW WITH STEADY OR VRY SLOLY FALLING TEMPS EXPECTED MUCH OF THE AREA BY LATE MRNG. WITH GOOD LIFT FM APRCHG UPR WV... CLOUDY SKIES AND CHC OF RAIN ALSO ANTICIPATED. MODELS SHOW THICKNESS VALUES SUF COLD FOR SOME OF THE RAIN TO BCM MXD WITH SNOW NWRN COUNTIES BEFORE THE THREAT OF PCPN TAPERS OFF BY ERY MON NGT WITH END OF UVV FROM THE UPR SYSM. FCSTID = 12 OKC 53 55 36 50 / 30 40 20 10 HBR 49 52 < 36 52 / 30 50 20 10 SPS 59 64 38 56 / 30 40 30 10 GAG 40 42 29 47 / 30 40 20 10 PNC 50 53 35 48 / 30 40 30 10 DUA 63 66 45 56 / 30 40 30 10 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, Oct 20, 4:52 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
455 PM CDT SUN OCT 20 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
436 PM QUANAH TX 0.75 INCH HAIL.
10/20/96 HARDEMAN
MCCAMMONLocal storm report, Oct 20, 5:59 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
558 PM CDT SUN OCT 20 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
555 PM 4 SOUTH SNYDER OK 65 MPH WINDS
10/20/96 TILLMAN
CWLocal storm report, Oct 20, 6:27 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
628 PM CDT SUN OCT 20 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
615 PM 3 NW CHATTANOOGA OK .88 INCHES HAIL
10/20/96 COMANCHE
CWLocal storm report, Oct 20, 6:32 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
635 PM CDT SUN OCT 20 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
630 PM 7 SW LAWTON OK 1.00 INCH HAIL
10/20/96 COMANCHE
CWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 7:43 PM CDT | Tornado Warning | OUN | Carter, Stephens | 32 min |
| Oct 20, 8:07 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 53 min |
| Oct 20, 8:13 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa, Tillman | 47 min |
| Oct 20, 8:15 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray | 45 min |
| Oct 20, 8:15 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 45 min |
| Oct 20, 8:26 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 49 min |
| Oct 20, 8:30 PM CDT | Flash Flood Warning | OUN | Stephens | 3 hr |
| Oct 20, 8:55 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 50 min |
| Oct 20, 8:59 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray | 46 min |
| Oct 20, 9:00 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 45 min |
| Oct 20, 9:15 PM CDT | Tornado Warning | OUN | Murray | 30 min |
| Oct 20, 9:20 PM CDT | Severe Thunderstorm Warning | OUN | Grady, Stephens | 40 min |
| Oct 20, 9:40 PM CDT | Flash Flood Warning | OUN | Murray | 3 hr |
| Oct 20, 9:40 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 50 min |
| Oct 20, 9:43 PM CDT | Tornado Warning | OUN | Murray | 32 min |
| Oct 20, 9:47 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 43 min |
| Oct 20, 9:49 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Oklahoma | 41 min |
| Oct 20, 9:57 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain, Stephens | 48 min |
| Oct 20, 10:02 PM CDT | Severe Thunderstorm Warning | OUN | Johnston, Pontotoc | 43 min |
| Oct 20, 10:26 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Murray | 49 min |
| Oct 20, 10:26 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 49 min |
| Oct 20, 10:35 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal | 40 min |
| Oct 20, 10:41 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 49 min |
| Oct 20, 10:45 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Johnston | 60 min |
| Oct 20, 11:07 PM CDT | Severe Thunderstorm Warning | OUN | Murray, Pontotoc | 53 min |
| Oct 20, 11:11 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 49 min |
| Oct 20, 11:37 PM CDT | Severe Thunderstorm Warning | OUN | Johnston, Marshall | 53 min |
| Oct 20, 11:43 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Pushmataha | 47 min |
| Oct 21, 12:01 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 29 min |
| Oct 21, 12:30 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Choctaw, Pushmataha | 60 min |
| Oct 21, 12:45 AM CDT | Severe Thunderstorm Warning | OUN | Marshall | 30 min |
| Oct 21, 1:28 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 47 min |
| Oct 21, 1:32 AM CDT | Severe Thunderstorm Warning | OUN | Choctaw, Pushmataha | 43 min |
| Oct 21, 2:53 AM CDT | Severe Thunderstorm Warning | OUN | Choctaw | 67 min |
| Oct 21, 9:38 AM CDT | Flash Flood Warning | OUN | Atoka, Bryan, Choctaw, Pushmataha | 3 hr |
Nearby
Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.